North Carolina, 2006

Flash Flood in North Carolina, August 30, 2006

August 30, 2006 · NWS RNK · 1 event in 1 county or zone

Thunderstorms produced torrential rains across Ashe County during the afternoon on the 30th. Three inches of rain in less than two hours caused Little Buffalo Creek to flood Doggett Road in the town of West Jefferson.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms produced torrential rains across Ashe County during the afternoon on the 30th. Three inches of rain in less than two hours caused Little Buffalo Creek to flood Doggett Road in the town of West Jefferson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 1:26 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 30, 1:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT WED AUG 30 2006

.SHORT TERM /REST OF TODAY/...
FCST PRODUCTS AND GRIDS UPDATED FOR NEW SEVERE TSTM WATCH WHICH IS
IN EFFECT THROUGH 10 PM IN NORTHWEST NC.

&&

.PREV DISCUSSION...
 (ISSUED 128 PM EDT WED AUG 30 2006)

AVIATION...
SHOWERS/TSTMS WILL BE INCREASING THIS AFTN ESP ACROSS THE SOUTH
ALONG AND NEAR FRNTL BNDRY NEAR THE NC/VA BORDER. AS THE FRONT
SINKS SOUTH THIS EVENING...MORE STABLE LOW LVL AIR WILL MOVE IN
CREATING AN INVERSION AND LOW CIGS AND AREAS OF LIGHT TO MODERATE
RAIN. CIGS AND VSBYS WILL BE SLOW TO RECOVER TMRW MORNING AS
ADDITONAL MOISTR SURGES INTO THE AREA FROM THE SOUTH OVER THE FRONT.

PREV DISCUSSION...
 (ISSUED 1118 AM EDT WED AUG 30 2006)

SHORT TERM /REST OF TODAY/...
NO SIGNIFICANT CHGS TO CRNT FCST OTHER THAN TO ADJUST FOR CRNT
CONDITIONS. RELATIVELY HIGH CHCS OF RAIN TODAY CWA-WIDE AS
SHORTWAVE MOVES UP INTO THE SOUTHERN APPS. STILL LOOKS LIKE THE
BEST CHC OF AFTN CONVECTION WILL BE DOWN ARND SOUTHSIDE VA AND NW
NC WHERE SUN HAS BROKEN OUT AND IS HEATING THINGS UP NEAR WHERE
THE FRONT IS STALLED.

PREV DISCUSSION...
 (ISSUED 624 AM EDT WED AUG 30 2006)

AVIATION...

VFR TO MVFR CONDITIONS EXPECTED THRU MID MORNING WITH SCT IFR TO
LIFR CONDITIONS IN FOG/LOW CLOUDS AND ISOLATED SHRA AT LWB/BLF.
WEAK FRONT DROPS IN FROM THE NORTH THIS AFTERNOON ALLOWING FOR
ADDITIONAL SHRA/TSRA WITH MIX OF VFR TO MVFR IN SCATTERED RAINFALL
AND LOWER CEILINGS. SHRA SHOULD BECOME MORE WIDESPREAD BY THIS
EVENING WITH PREVAILING MVFR/IFR LIKELY ESPCLY EASTERN SITES WHERE
MOST EXTENSIVE LOW CONDITIONS WILL EXIST. POSSIBLE IFR IN RAIN
LATER TONIGHT GIVEN LOW LEVEL E/NE FLOW AND PLENTY OF LOW CLOUDS
BANKED UP AGAINST THE RIDGES.

PREV DISCUSSION...
 (ISSUED 310 AM EDT WED AUG 30 2006)

SHORT TERM /TODAY THROUGH THURSDAY/...

MAIN CONCERN WITH HEAVY RAIN POTENTIAL FROM LATER THIS AFTERNOON
INTO THU AS WEAK COLD FRONT SLIDES SOUTH AND STALLS ACROSS NC BY
THIS EVENING. WEAK S/W ENERGY RIDING UP DEEP MOISTURE PLUME OFF
VAPOR LOOP LOOKS TO COMBO WITH UPPER DIFFLUENCE AHEAD OF 5H CUTOFF
TO POSSIBLY PRODUCE AN AXIS OF HEAVIER SHRA/TSRA ESPCLY SOUTH TODAY
THEN ALONG/EAST OF THE BLUE RIDGE OVERNIGHT INTO THU. APPEARS
WITH FRONT SLOW TO DROP SOUTH WILL SEE ENOUGH INSTABILITY TO SUPPORT
BANDS OF CONVECTION LATER THIS AFTERNOON WITH DEEP SW FLOW ALOFT
AIDING TRAINING POTENTIAL. HIGH PWATS AND INCREASINGLY TROPICAL
NATURE ALSO LIKELY TO AID PRECIP EFFICIENCY ESPCLY SOUTHERN ZONES
WHERE BEST THETA-E WILL RESIDE. POSSIBILITY OF OLD OUTFLOW CAUSING
BAND OF HEAVIER TSRA TO FORM FARTHER SOUTH OF CONCERN IN CUTTING OFF
PRECIP INFLOW AND WILL HAVE TO WATCH. OTRW GIVEN HIGH FFG LOOKS LIKE
MORE OF A FLASH FLOOD PROBLEM EARLY ON AS WILL TAKE A LOT OF RAIN TO
PRODUCE WIDESPREAD FLOODING. THUS WILL ISSUE FLOOD WATCH FOR MOST
SPOTS ALONG/EAST OF THE BLUE RIDGE THIS EVENING. WILL INIT WITH
CHANCY POPS THIS MORNING AND THEN INCREASE TO LIKELYS/LOW END CAT
SOUTHERN TIER BY EVENING AS NEXT WAVE APPROACHES. TEMPS TRICKY
PENDING ONSET OF EASTERLY FLOW THIS AFTERNOON AND HOW MUCH
INSOLATION OCCURS. FOR NOW WILL RUN WITH SLIGHTLY WARMER MOS GIVEN
SLOWER FROPA AND A WARM START.

HEAVIEST RAIN LOOKS TO DEVELOP THIS EVENING AND THEN CONTINUE THRU
THU AS RIGHT REAR OF UPPER JET SLIDES ACROSS WITH OVERRUNNING IN
PLACE. BEST CONVERGENCE/ISENT LIFT PROGGED OVER THE EAST AIDED BY
ONSHORE FLOW AND OROGRAPHICS FARTHER WEST. SQUEEZE PLAY LIKELY TO
ENHANCE SOME AS WELL DURING THU AS DEEPER SELY MOISTURE TRANSPORT
DEVELOPS IN ADVANCE OF ERNESTO AND AHEAD OF 5H CUTOFF TO THE WEST.
EXPECT A GOOD 1 TO 2 INCHES MOST EASTERN SPOTS WITH ISOLATED 3-5 INCHES
POSSIBLE BY THU EVENING ALONG THE RIDGES ESPCLY IF ELEVATED CONVECTION
MIXES IN. THUS PLAN TO HAVE LIKELY POPS WEST AND MAINLY
CATEGORICAL OUT EAST WITH FFA CONTINUING. TEMPS SHOULD FINALLY
WORK INTO THE COOLER 60S BEHIND THE LOW LEVEL BOUNDARY OVERNIGHT
WITH HIGHS MAINLY 60S NORTH THU TO 70-75 SOUTH UNDER CLOUDS/SHRA
IN ONSHORE FLOW.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

BEST UVV ALONG THE FRONT SHOULD BE LIFTING OUT THU NIGHT AS
ERNESTO WORKS NORTH IN THE VICINITY OF THE CAROLINAS BY EARLY FRI
PER TPC TRACK. LATEST MODELS HOWEVER LEANING A BIT FARTHER EAST WITH
THE GFS FASTER WHILE THE CANADIAN/ECMWF SHOW SLOWING AND A LEFT HAND
TURN THRU VA AS SYSTEM GETS CAPTURED BY UPPER LOW. MORE PROGRESSIVE
SCENARIO WOULD TEND TO TAKE MAJORITY OF ADDED HVY RAIN WELL EAST
WITH MOST UPSLOPE OVER THE NE ZONES. MORE INLAND TRACK COULD MEAN
A PROLONGED PERIOD OF HEAVY RAIN WITH DEFORMATION ZONE AXIS BETWEEN
ERNESTO AND THE 5H LOW. FOR NOW WILL KEEP WATCH GOING THRU THE DAY
ON FRIDAY WITH HIGH POPS CONTINUING AND CANCEL/EXTEND FFA LATER IF
NEEDED.

ERNESTO SHOULD LIFT NORTH ON SAT ALLOWING BRIEF DRYING ALOFT OVER
THE WEEKEND BEFORE SOMEWHAT DEEPER S/SW FLOW RE-DEVELOPS AHEAD OF
NEXT UPSTREAM TROF. THIS SHOULD SPELL MAINLY DIURNAL POPS INTO
NEXT WEEK SO WONT MAKE MANY CHANGES AT THIS POINT. TEMPS MAINLY AT
OR JUST BELOW NORMAL THRU THE PERIOD BUT STILL MUGGY GIVEN
LEFTOVER TROPICAL RH AROUND.

AVIATION...

FRONTAL BOUNDARY DRAPED ACROSS THE CENTRAL APPS WILL SINK SLOWLY
SOUTH TO THE NC/VA BORDER TODAY...WITH RIPPLES OF LOW PRESSURES
RIDING EAST ALONG IT. VFR TO MVFR CONDITIONS EXPECTED WITH SCT IFR
TO LIFR CONDITIONS IN CONVECTION AND FOG. DENSE VALLEY FOG IS
POSSIBLE THIS MORNING ESPECIALLY WHERE HEAVY RAINS FELL TUESDAY.
FIRST ROUND OF CONVECTION WILL EXIT SOUTHEAST PORTION DURING THE
NEXT COUPLE OF HOURS. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE WILL BANK UP
AGAIN THE EASTERN SLOPES TONIGHT WITH LOW CLOUDS AND FOG. MOUNTAIN
OBSCURATIONS ARE POSSIBLE TODAY AND TONIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ016-017-022>024-032>035-043>047-058-
     059 FROM 6 PM WEDNESDAY TO 4 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ003>006-019-020 FROM 6 PM WEDNESDAY
     TO 4 PM FRIDAY.
WV...NONE.
&&

JS
Hazardous weather outlook, Aug 30, 1:59 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT WED AUG 30 2006

VAZ016-017-022>024-032>035-043>047-058-059-311900-
CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
259 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
CONTINUE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. RAINFALL TOTALS
OF 1 TO 3 INCHES COULD RESULT IN FLASH FLOODING OF CREEKS AND
SMALLER STREAMS. A FLOOD WATCH IS IN EFFECT THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH WILL CONTINUE THROUGH LATE FRIDAY AS MOISTURE
ASSOCIATED WITH ERNESTO MOVES INLAND AND BRINGS THE POTENTIAL FOR
ADDITIONAL HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT INTO LATE WEEK. IN
ADDITION RAINFALL REPORTS ARE REQUESTED.

VAZ007-009>015-018>020-WVZ042>045-311900-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG-
ALLEGHANY-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
259 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY
DOWNPOURS...WILL CONTINUE THIS AFTERNOON AND AT TIMES OVERNIGHT.
RAINFALL TOTALS OF UP TO 2 INCHES COULD OCCUR WHERE HEAVIER
DOWNPOURS DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL HEAVY RAIN WILL BE POSSIBLE INTO LATE WEEK AS ERNESTO
MOVES SLOWLY NORTH ACROSS PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
RAINFALL REPORTS ARE REQUESTED.

NCZ001-002-018-311900-
ASHE-ALLEGHANY-WATAUGA-
259 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT.

SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE AND SOME WITH
LOCALLY HEAVY DOWNPOURS...WILL CONTINUE THIS AFTERNOON AND AT
TIMES OVERNIGHT. RAINFALL TOTALS OF UP TO 2 INCHES COULD OCCUR
WHERE HEAVIER DOWNPOURS DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL HEAVY RAIN WILL BE POSSIBLE INTO LATE WEEK AS ERNESTO
MOVES SLOWLY NORTH ACROSS PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON...AND MAY BE
NEEDED OVERNIGHT IF FLASH FLOODING DEVELOPS.

NCZ003>006-019-020-311900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
259 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT.

SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE AND SOME WITH
HEAVY RAIN...WILL CONTINUE THIS AFTERNOON AND INTO OVERNIGHT.
RAINFALL TOTALS OF 1 TO 3 INCHES COULD RESULT IN FLASH FLOODING OF
CREEKS AND SMALLER STREAMS. A FLOOD WATCH IS IN EFFECT THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH WILL CONTINUE THROUGH LATE FRIDAY AS MOISTURE
ASSOCIATED WITH ERNESTO MOVES INLAND AND BRINGS THE POTENTIAL FOR
ADDITIONAL HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AND MAY BE NEEDED OVERNIGHT IF
FLASH FLOODING DEVELOPS.

SK

In the hours before

Special weather statement, Aug 30, 1:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED AUG 30 2006

NCZ001-002-018-VAZ015-301911-
ALLEGHANY NC-ASHE-GRAYSON-WATAUGA-
213 PM EDT WED AUG 30 2006

THUNDERSTORMS WITH HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...
AND GUSTY WINDS...WILL AFFECT THE HIGH COUNTRY THROUGH 315 PM.
LOCATIONS FROM BOONE TO JEFFERSON WILL SEE THE HEAVIEST RAINS.
ONE HOUR RAINFALL RATES AS HIGH AS 3 INCHES AN HOUR WILL LEAD TO
EXTENSIVE PONDING OF WATER ON THE HIGHWAYS...ESPECIALLY ALONG
HIGHWAY 421.

IF OUTDOORS...SEEK SHELTER INSIDE...AND STAY AWAY FROM WINDOW.S

05
Special weather statement, Aug 30, 2:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT WED AUG 30 2006

NCZ001-002-018-302005-
ALLEGHANY NC-ASHE-WATAUGA-
304 PM EDT WED AUG 30 2006

THUNDERSTORMS WITH HEAVY RAIN ARE GOING TO CONTINUE TO AFFECT THE
HIGH COUNTRY THROUGH 415 PM. LOCATIONS ALONG AND EAST OF HIGHWAY 421
WILL GET THE HEAVIEST RAINS. A FLASH FLOOD WARNING IS ALREADY IN
AFFECT FOR ASHE COUNTY...WITH CREEKS AND STREAMS EXPECTED TO FLOOD.
IN WATAUGA AND ALLEGHANY COUNTIES...PONDING OF WATER ON ROADS WILL
OCCUR...AND SOME DITCHES WILL OVERFLOW.

IF TRAVELING...BE EXTRA CAUTIOUS AND SLOW DOWN TO AVOID
HYDROPLANING.

05
Special weather statement, Aug 30, 2:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT WED AUG 30 2006

NCZ019-302005-
WILKES-
319 PM EDT WED AUG 30 2006

A STRONG THUNDERSTORM WITH WINDS GUSTING TO 50 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL BE AFFECTING LOCATIONS EAST AND
SOUTHEAST OF THE BLUE RIDGE PARKWAY THROUGH 415 PM. THE TOWNS OF
WILBAR....AND MCGRADY WEST TO THE PARKWAY WILL BE MOST AFFECTED BY
THIS STORM. IF YOU LIVE IN THIS AREA...SEEK SHELTER AND STAY AWAY
FROM WINDOWS.

05
Special weather statement, Aug 30, 2:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT WED AUG 30 2006

VAZ012-016-302045-
WYTHE VA-CARROLL VA-
342 PM EDT WED AUG 30 2006

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WYTHEVILLE...OR OVER
COLEMAN STORE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...GALAX HILLSVILLE AIRPORT AT 400 PM EDT...MAX MEADOWS
AT 405 PM EDT...GRAHAMS FORGE AT 415 PM EDT...GUNTON PARK AND
PATTERSON AT 420 PM EDT AND SYLVATUS AT 425 PM EDT.

EXPECT RAINFALL AMOUNTS OF UP TO ONE INCH ACROSS SOUTHERN WYTHE
COUNTY THROUGH 4:30 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ashe

When
August 30, 3:00 PM EST to 4:28 PM EST
Where
Ashe County, West Jefferson
Reported by
LAW ENFORCEMENT
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529490.